North Carolina, 2012Damaging Winds in North Carolina, October 18, 2012
October 18, 2012 · NWS RAH · 2 events in 2 counties and zones
An isolated severe thunderstorm developed ahead of a cold front over Davidson County and moved northeast into Guilford County where it produced a swath of tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed ahead of a cold front over Davidson County and moved northeast into Guilford County where it produced a swath of tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Oct 18, 7:05 PM EST, 30 minutes earlier.
Area forecast discussion, Oct 18, 7:05 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EDT THU OCT 18 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE TONIGHT INTO EARLY FRIDAY.
HIGH PRESSURE WILL BUILD INTO THE CAROLINAS AND SOUTHERN VIRGINIA IN
THE WAKE OF THE FRONT AND LINGER OVER THE AREA THROUGH SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 305 PM THURSDAY...
CLOUDS WILL INCREASE IN COVERAGE FROM WEST TO EAST THIS EVENING
AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. AS OF THE 12Z UPPER
AIR ANALYSIS...UPPER LEVEL LOW PRESSURE WAS LOCATED OVER SRN MN/NRN
IA WITH THE TROUGH EXTENDING SOUTH INTO THE LOWER MS RIVER VALLEY.
BEST HEIGHT FALLS ARE STILL WELL TO THE NW...WITH A 140KT JET AT 250
MB OVER AR EXPECTED TO MOVE EASTWARD OVER THE APPALACHIANS LATER
TODAY. 16Z SURFACE ANALYSIS PLACES THE LOW OVER WI AND THE FRONT
EXTENDING EAST AND THEN SOUTH THROUGH THE OH AND TN VALLEYS. AS THIS
FRONT MIGRATES EASTWARD TODAY...WILL SEE INCREASING LOW-LEVEL
MOISTURE AND CLOUDS. AS FOR THE CONVECTION...THE 12Z NCEP WRF NMM
DEVELOPS A LINE OF SHOWERS OVER THE WESTERN PORTIONS OF THE AREA
BETWEEN 21Z AND 00Z...MAKING IT TO APPROX THE TRIANGLE AREA BEFORE
LIFTING NE AND DISSIPATING. THE 00Z NSSL WRF ARW SHOWS A SIMILAR
SCENARIO. GIVEN THE CURRENT SPC ANALYSES SHOWING INCREASING
LOW-LEVEL LAPSE RATES AHEAD OF THE DEVELOPING LINE OF SHOWERS AND
EFFECTIVE BULK SHEAR VALUES 45-50 KTS OVER THE MTS...CURRENTLY ABOUT
20 KTS OVER CENTRAL NC. ALSO...MUCAPE VALUES ARE AROUND 500 J/KG...
MAINLY ACROSS THE SOUTH. RUC ANALYSIS SHOWS BULK SHEAR VALUES
OVER CENTRAL NC INCREASING TO 50-60 KTS...WITH CAPE OF 500-1000
J/KG...MAINLY ACROSS THE WEST. THIS SUPPORTS THE POTENTIAL FOR
THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN HALF OF THE AREA
TONIGHT...WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. MAIN
THREAT WOULD BE DAMAGING WINDS. SHOWERS AND ISOLATED STORMS ARE ALSO
POSSIBLE ALONG THE COASTAL PLAIN AHEAD OF THE MAIN LINE OF SHOWERS
AND STORMS THIS EVENING. HOW QUICKLY THE SHOWERS AND CLOUDS MOVE OUT
OF THE AREA WILL IMPACT THE LOW TEMPS FOR TONIGHT...BUT GENERALLY
LOOKING AT NEAR 50 DEGREES NW TO LOW 60S SE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AS OF 240 PM THURSDAY...
FRIDAY...
LARGE UPPER LOW OVER THE UPPER MIDWEST WILL MIGRATE EAST OVER THE
GREAT LAKES ON FRIDAY. THE COLD FRONT TO SLOWLY CROSS CENTRAL NC
TONIGHT IS FORECAST TO MOVE FROM ROUGHLY US HWY 1 AT 12Z TO WELL
EAST OF I-95 BY 18Z. EARLY IN THE DAY...FORCING FOR ACCENT WILL
MAINLY BE LIMITED TO UPPER DIVERGENCE IN THE RIGHT ENTRANCE OF THE
DEPARTING 120KT UPPER JET...WITH ONLY 30M HEIGHT FALLS AND
INCREASINGLY STABLE AND DRY AIR ALOFT. ANY REDEVELOPMENT OF SHOWERS
DURING THE FIRST HALF OF THE DAY WILL BE TIED TO WEAK FRONTAL
CONVERGENCE OVER THE COASTAL PLAIN...BUT EVEN THAT IS FORECAST TO
WEAKEN AS THE FLOW BECOMES MORE UNIDIRECTIONAL AND SOUTHWESTERLY.
WITH CLEARING SKIES AND A MODEST HEIGHT GRADIENT BEHIND THE
FRONT...FORECAST SOUNDINGS SHOW BOUNDARY LAYER MIXING...GREATEST IN
THE WEST...LEADING TO SOUTHWESTERLY WIND GUSTS OF UP TO 20-25KT
DURING THE AFTERNOON. A LOW LEVEL TRAJECTORY OUT OF THE SOUTHWEST
BEHIND THE FRONT WILL NOT LEAD TO A LARGE COOL DOWN BASED ON THE
UPSTREAM AIRMASS...WITH MOST GUIDANCE SHOWING HIGHS OF 70-78
NORTHWEST TO SOUTHEAST.
FRIDAY NIGHT...
OTHER THAN THE POTENTIAL FOR MID CLOUDS PASSING THROUGH THE BASE OF
THE UPPER LEVEL LOW...WHICH WILL BEGIN TO OPEN UP BY SATURDAY
MORNING...SKIES SHOULD BE MOSTLY CLEAR. AGAIN THERE IS NO REAL
STRONG COLD ADVECTION SATURDAY NIGHT AND LOWS SHOULD SETTLE JUST
BELOW NORMAL INTO THE MID TO UPPER 40S FOR MOST AREAS.
SATURDAY THROUGH SUNDAY......
THE MEAN TROUGH AXIS IS FORECAST TO CROSS THE APPALACHIANS AS
THE UPPER LOW OPENS AND LIFTS NORTHEASTWARD ON SATURDAY. THE
COMBINATION OF UPSTREAM MOISTURE AND THE COLDEST AIR ALOFT PASSING
OVERHEAD SHOULD LEAD TO ENHANCED STRATOCU IN THE LEE OF THE
MOUNTAINS DURING THE AFTERNOON. 1000-850MB THICKNESSES HOVER IN THE
1360S DURING THE DAY WITH A WEAK DOWNSLOPE FLOW POTENTIALLY
OFFSETTING WEAK COLD ADVECTION. THUS...WILL KEEP HIGHS WITHIN A
COUPLE DEGREES OF THOSE BASED ON THICKNESSES...66-73 NORTHWEST TO
SOUTHEAST. LOWS SATURDAY NIGHT IN THE LOW TO MID 40S UNDER MOSTLY
CLEAR SKIES...ALTHOUGH FORECAST SOUNDINGS SUGGEST CONDITIONS COULD
BE FAVORABLE FOR SOME OROGRAPHIC CIRRUS. HIGH PRESSURE WILL BEGIN TO
BUILD INTO THE AREA FROM THE SOUTHWEST SUNDAY WITH MOSTLY SUNNY
SKIES AND HIGHS AROUND 70S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 250 PM THURSDAY...
OVERALL...THIS PERIOD WILL BE DOMINATED BY HIGH PRESSURE BOTH AT THE
SURFACE AND ALOFT. SURFACE HIGH PRESSURE WILL SETTLE RIGHT OVER THE
REGION...WHILE A MID LEVEL RIDGE WILL BUILD IN FROM THE GULF COAST
AREA. THIS WILL RESULT IN A PROLONGED PERIOD OF DRY CONDITIONS. AS
HEIGHTS GRADUALLY INCREASE THROUGHOUT THE PERIOD...TEMPS WILL SLOWLY
MODERATE...WITH HIGHS TRENDING TO ABOVE NORMAL. HOWEVER...WITH
FAIRLY DRY AIR IN PLACE AND MOSTLY CLEAR SKIES...OUR DIURNAL RANGE
SHOULD BE LARGE...WITH OVERNIGHT LOWS ABLE TO DROP OFF INTO THE 40S.
A BACK DOOR FRONT MAY APPROACH THE REGION LATE IN THE PERIOD...BUT
AS OF NOW MODELS SHOW LITTLE IMPACT TO THE AREA.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 802 PM THURSDAY...
SHOWERS WEST OF KINT AND KGSO WILL MOVE INTO THE AREA OVER THE NEXT
HOUR AND WILL AFFECT THE AREA THROUGH APPROXIMATELY 03Z... WITH KRDU
AND KFAY EXPERIENCING SHOWERS BETWEEN 03 AND 06Z. SOUTHERLY FLOW AND
INCREASED MOISTURE IN ADVANCE OF THE FRONT WILL BRING LOWERED
CEILINGS TO ALL TERMINALS BETWEEN 06 AND 12Z... BEFORE DRIER AIR
BEGINS TO MOVE IN TO THE AREA FROM THE WEST LATE FRIDAY MORNING
BEHIND THE FRONT. GUSTY WINDS OF 15 TO 20 KTS ARE POSSIBLE FRIDAY
AFTERNOON. HIGH PRESSURE WILL BUILD IN TO THE AREA THROUGH
MIDWEEK... BRINGING GENERALLY VFR CONDITIONS.
&&
.FIRE WEATHER...
A COLD FRONT WILL CROSS CENTRAL NC LATE TONIGHT AND EARLY FRIDAY.
BEHIND THE FRONT...DEWPOINTS ARE FORECAST TO MIX OUT INTO THE LOW
TO MID 30S...WHILE TEMPS WILL BE RELATIVELY WARM FOR A POST-FRONTAL
AIRMASS. THIS WILL CAUSE RH VALUES TO DROP BELOW 30 PERCENT OVER
MUCH OF THE WESTERN PIEDMONT. CONCURRENTLY...SOUTHWESTERLY WIND
GUSTS WILL LIKELY REACH THE 20-25MPH RANGE FRIDAY AFTERNOON.
DESPITE THESE CONDITIONS...THE NCFS REPORTS RELATIVELY HIGH FUEL
MOISTURE AT THIS TIME...AND THUS NO STATEMENTS REGARDING FIRE
WEATHER WILL BE ISSUED FOR FRIDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLS
NEAR TERM...KC
SHORT TERM...BLS
LONG TERM...KRR
AVIATION...SEC
FIRE WEATHER...BLS
Hazardous weather outlook, Oct 18, 3:10 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT THU OCT 18 2012
NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
410 PM EDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT AND
THEN OFFSHORE ON FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS THE AREA THROUGH LATE TONIGHT. A FEW OF
THUNDERSTORMS COULD BE STRONG TO POSSIBLY SEVERE WITH A PRIMARY
HAZARD OF DAMAGING WINDS. THE RISK OF SEVERE STORMS WILL BE HIGHEST
THROUGH AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD
KEEP INFORMED OF THE LATEST FORECASTS AND STATEMENTS THROUGHOUT THE
DAY.
In the hours before
Special weather statement, Oct 18, 4:44 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT THU OCT 18 2012
NCZ007-008-025-182245-
DURHAM-GRANVILLE-PERSON-
544 PM EDT THU OCT 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...GRANVILLE AND
DURHAM COUNTIES THROUGH 645 PM EDT...
AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BAHAMA...OR ABOUT 10 MILES NORTH OF DURHAM...MOVING NORTH AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...MORIAH...
SURL...BEREA.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 189 AND 191.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3642 7858 3610 7874 3610 7898 3624 7895
3624 7896 3642 7893
TIME...MOT...LOC 2144Z 194DEG 24KT 3615 7887
SECSpecial weather statement, Oct 18, 7:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT THU OCT 18 2012
NCZ021-038-190115-
DAVIDSON-FORSYTH-
819 PM EDT THU OCT 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH AND DAVIDSON
COUNTIES THROUGH 915 PM EDT...
AT 819 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16
MILES WEST OF LEXINGTON...OR ABOUT 6 MILES SOUTH OF MOCKSVILLE...
MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ARCADIA...AND...
WELCOME...MIDWAY...SEDGE GARDEN...KERNERSVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 87 AND 102.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3612 8050 3614 8044 3626 8046 3625 8003
3587 8005 3573 8045 3584 8049 3584 8043
3586 8042 3585 8039 3589 8042 3589 8037
3596 8038 3599 8043 3602 8042 3606 8047
3604 8050 3609 8052
TIME...MOT...LOC 0019Z 232DEG 37KT 3582 8052
SECThunderstorm Wind, Davidson
- When
- October 18, 7:35 PM EST to 7:51 PM EST
- Where
- Davidson County, 2.15 mi SSE of Yadkin College to 0.18 mi W of Welcome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.850, -80.370
Several trees were blown down along a swath extending from Lexington to Welcome.
Thunderstorm Wind, Guilford
- When
- October 18, 8:30 PM EST
- Where
- Guilford County, 2.08 mi SW of Hillsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.182, -79.860
DOT was dispatched to remove a couple of downed trees in the road after a motorist crashed into them. There were no injuries. Damage estimates were unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 413894, 413895.